Louisiana, 2011

Damaging Winds in Louisiana, July 4, 2011

July 4, 2011 · NWS JAN · 2 events in 1 county or zone

A frontal system combined with ample moisture and instability to produce numerous showers and thunderstorms on July 3rd and 4th. A couple of these storms caused damage in Morehouse Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A frontal system combined with ample moisture and instability to produce numerous showers and thunderstorms on July 3rd and 4th. A couple of these storms caused damage in Morehouse Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 3:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 4, 3:04 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
404 PM CDT MON JUL 4 2011

.DISCUSSION...

LATE AFTERNOON THROUGH TONIGHT...

CONVECTIVE PRECIPITATION HAS BEEN MOST PROMINENT ALONG A
LOW-LEVEL MOISTURE/CONVERGENCE AXIS EXTENDING FROM SOUTH CENTRAL INTO
EAST CENTRAL MS WHERE MIXED LAYER CAPE IS UP TO ~3500 J/KG AND
PRECIPITABLE WATER ~ 2 INCHES. AND STEEP LOW-MID LEVEL LAPSE RATES
AND DCAPE UP TO 1200 J/KG ARE CONTRIBUTING TO AN ACTIVE MICROBURST
DAY. MEANWHILE...A SHORTWAVE TROUGH WORKING ITS WAY SOUTH INTO THE TN
VALLEY REGION IS LOWERING HEIGHTS OVER NRN PORTIONS OF THE ARKLAMISS
AND THIS COMBINED WITH AN OLD OUTFLOW BOUNDARY HAS LED TO ANOTHER
ROUND OF STORMS NOW APPROACHING THE HWY 82 CORRIDOR. THESE STORMS ARE
BIT MORE MORE ORGANIZED AND WILL ALSO BE CAPABLE OF DAMAGING
WINDS/HAIL AS THEY MOVE INTO A MORE UNSTABLE AIRMASS. IT SEEMS
INEVITABLE THAT OUTFLOW FROM THE NRN CONVECTION AND SRN CONVECTION
WILL COMBINE TO INCREASE TSTM COVERAGE FOR AREAS NORTH OF I-20 AND
SOUTH OF HWY 82 AS WE GO INTO THE EARLY EVNG. GIVEN THE HIGH MOISTURE
CONTENT...BOUNDARY MERGERS...AND SLOW STORM MOVEMENTS...WILL MENTION
THE POTENTIAL FOR LOCALIZED FLASH FLOODING IN ADDITION TO SEVERE
WEATHER POTENTIAL IN THE HWO THROUGH EARLY EVENING. OTHERWISE...
EXPECT THE SHOWER/TSTM ACTIVITY TO GRADUALLY COME TO AN END LATE THIS
EVENING AND OVERNIGHT AS NIGHTTIME COOLING AND CONVECTIVE OVERTURNING
STABILIZE THE AIRMASS.

TUESDAY AND TUESDAY NIGHT...

ENERGY FROM THE SHORTWAVE TROUGH WILL PERSIST OVER THE ARKLAMISS AS
WE GO INTO MID WEEK. THIS WILL SET UP A FAVORABLE PATTERN FOR MAINLY
AFTN/EVENING SHOWERS/TSTMS ALONG WITH A CONTINUED RISK FOR MICROBURSTS.
THE RIDGE/TROUGH POSTIONS SEEM MOST FAVORABLE FOR GETTING GREATER
CONVECTIVE COVERAGE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR
TUESDAY AFTN/EVNG. AFTERNOON READINGS SHOULD NOT BE QUITE AS HOT
GIVEN INCREASED MOISTURE/CONVECTION AND DECREASING RIDGE INFLUENCE. /EC/

WEDNESDAY THROUGH SUNDAY...THE UPSWING IN AFTERNOON SHOWER AND
THUNDERSTORM ACTIVITY WILL PERSIST THROUGH THE WEEKEND AS A WARM AND
UNSTABLE AIRMASS DRAPED OVER THE DEEP SOUTH REMAINS IN PLACE. NO REAL
CHANGE IS EXPECTED AT THE SURFACE THROUGH THE WEEK AS DEW POINTS HANG
IN THE LOW TO MID 70S...ACCOMPANIED BY LIGHT SOUTHERLY SURFACE WINDS.
A WEAK FRONTAL BOUNDARY LIMPING INTO NORTHERN MS ON WEDNESDAY WILL
PROVIDE A FOCUS FOR DEEP MOIST CONVECTION IN THAT VICINITY THROUGH
THE WEEK...WITH TYPICAL SUMMERTIME CONVECTION EXPECTED ELSEWHERE AS
INTENSE SURFACE HEATING RAMPS UP THE INSTABILITY. ENHANCED SEA BREEZE
ACTIVITY WILL HAVE TO BE MONITORED ACROSS SOUTHERN ZONES FOR POSSIBLE
FOCUSING OF CONVECTIVE POTENTIAL IN THOSE AREAS.

AS FOR SEVERE POTENTIAL...WEDNESDAY APPEARS TO HAVE AT LEAST A
DECENT SHOT AT A FEW SEVERE STORMS PRIMARILY DUE TO AN UPPER
TROPOSPHERIC LOW DRIFTING NORTH FROM THE GULF OF MEXICO THAT WILL
PROVIDE SOME ADDED FORCING...COUPLED WITH A VERY UNSTABLE AIRMASS
MARKED BY VERTICAL TOTALS IN EXCESS OF 26C. PRIMARY RISK WITH
ANYTHING THAT DEVELOPS WILL BE DAMAGING WIND GUSTS FROM MICROBURSTS
THANKS TO STEEP LOW LEVEL LAPSE RATES AND ASSOCIATED HIGH VALUES OF
DCAPE...AS WELL AS LOCALLY HEAVY RAINFALL UNDER THUNDERSTORM CORES.
VERTICAL TOTAL VALUES DROP-OFF SOMEWHAT THURSDAY INTO THE WEEKEND
WHICH SHOULD HELP LIMIT UPDRAFT INTENSITIES THE LATTER HALF OF THE
WEEK...KEEPING SEVERE POTENTIAL MORE ISOLATED IN NATURE.
REGARDLESS...CONVECTIVE ACTIVITY CAN BE EXPECTED EACH DAY STARTING
IN THE EARLY AFTERNOON HOURS DIMINISHING IN THE MID TO LATE EVENING
HOURS.

ON THE TEMPERATURE FRONT REALLY NOT EXPECTING MUCH CHANGE THROUGH
THE WEEK. HIGHS SHOULD TOP IN THE MID 90 DEGREE RANGE EACH
AFTERNOON...JUST A TAD ABOVE NORMAL. HEAT INDEX VALUES WILL RISE TO
NEAR 100 DEGREES EACH DAY. OVERNIGHT LOWS WILL FALL INTO THE LOW TO
MID 70S...NEAR NORMAL FOR EARLY JULY. /BK/

&&

.AVIATION...

VFR CONDITIONS WITH SCT-BKN DECKS 4-6K FEET WERE BEING OBSERVED THIS
AFTER OUTSIDE OF THUNDERSTORM AREAS. SCATTERED TO NUMEROUS
THUNDERSTORMS WERE NOTED OVER THE EAST AND SOUTH WITH MORE ISOLATED
COVERAGE TO THE NORTHWEST. ACTIVITY CAN BE EXPECTED TO CONTINUE
THROUGH 04Z TUE WITH LCL MVFR/IFR CIGS/VSBYS IN TSTMS. A FEW TSTMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH WIND GUSTS TO 60 MPH
AND QUARTER SIZE HAIL. MODELS STILL INDICATE SOME ACTIVITY MAY
PERSIST THROUGH THE NIGHT IN THE NORTH AS A BOUNDARY SAGS FURTHER
SOUTH INTO OUR AREA. A BRIEF PERIOD BETWEEN 10Z AND 12Z OF 3-5SM
VISIBILITIES WILL AGAIN BE POSSIBLE...ESPECIALLY AREAS THAT RECEIVE
SIGNIFICANT RAINFALL TODAY. SCATTERED TO NUMEROUS STORMS CAN BE
EXPECTED AGAIN TUESDAY AFTERNOON INTO THE EVENING. /22/

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  95  72  94 /  37  34  43  28
MERIDIAN      70  95  70  94 /  32  36  43  21
VICKSBURG     73  95  71  93 /  45  31  47  27
HATTIESBURG   73  95  73  94 /  26  39  21  25
NATCHEZ       72  93  72  91 /  25  44  24  32
GREENVILLE    75  96  73  94 /  52  34  46  24
GREENWOOD     73  95  72  94 /  48  36  47  27

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/BK/22/
Hazardous weather outlook, Jul 4, 3:16 PM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT MON JUL 4 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
416 PM CDT MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY EVENING AS A VERY UNSTABLE AND MOIST AIRMASS SUPPORTS
THUNDERSTORMS CONTAINING DAMAGING WIND GUSTS TO 60 MPH AND HAIL TO
THE SIZE OF GOLFBALLS. THE GREATEST RISK FOR SEVERE WEATHER BE ALONG
AND SOUTHEAST OF THE NATCHEZ TRACE DURING THE LATE AFTERNOON...AND
THEN SHIFT TO AREAS FARTHER NORTHWEST AS WE GO INTO THE EARLY
EVENING. THE RISK FOR SEVERE WEATHER WILL DIMINISH LATER THIS EVENING
WITH LOSS OF DAYTIME HEATING. ALSO...THE VERY MOIST AIR AND SLOW
STORM MOVEMENT COULD LEAD TO A QUICK TWO TO THREE INCHES OF RAINFALL
AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Local storm report, Jul 4, 3:25 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     TSTM WND DMG     10 W LAUREL             31.69N 89.31W
07/04/2011                   JONES              MS   EMERGENCY MNGR

            DAMAGE TO OUTBUILDING NEAR HIGHWAY 84 WEST. TIN WAS BLOWN
            INTO THE YARD AND ACROSS HIGHWAY 84 INTO THE MEDIAN.
            POWER POLE WAS SNAPPED AT THE BOTTOM.

&&

JCULIN
Special weather statement, Jul 4, 3:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT MON JUL 4 2011

MSZ045-046-042235-
KEMPER MS-NESHOBA MS-
434 PM CDT MON JUL 4 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES NORTHWEST OF
PEARL RIVER TO BLUFF SPRINGS AT 434 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN NESHOBA AND KEMPER COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3291 8931 3291 8837 3259 8840 3260 8930
TIME...MOT...LOC 2134Z 291DEG 17KT 3280 8927 3278 8879

MME
Local storm report, Jul 4, 3:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND GST     HATTIESBURG             31.31N 89.31W
07/04/2011  E64.00 MPH       FORREST            MS   UNKNOWN

            WIND GUST ON WDAM SKYCAM ON TOP OF FORREST GENERAL
            HOSPITAL IN CENTRAL HATTIESBURG.

&&

JCULIN
Local storm report, Jul 4, 3:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     HATTIESBURG             31.31N 89.31W
07/04/2011                   FORREST            MS   PUBLIC

            REPORTS OF TREES DOWN AT HARDY AND 31ST STREET AS WELL AS
            28TH AVENUE IN HATTIESBURG.

&&

JCULIN
Local storm report, Jul 4, 3:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             HATTIESBURG             31.31N 89.31W
07/04/2011  E1.25 INCH       FORREST            MS   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.

0456 PM     TSTM WND DMG     HATTIESBURG             31.31N 89.31W
07/04/2011                   FORREST            MS   PUBLIC

            REPORTS OF TREES DOWN AT HARDY AND 31ST STREET AS WELL AS
            28TH AVENUE AND LEE CIRCLE IN HATTIESBURG.

&&

JCULIN
Local storm report, Jul 4, 4:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT MON JUL 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     HATTIESBURG             31.31N 89.31W
07/04/2011                   FORREST            MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN THE FORREST GENERAL HOSPITAL AREA.

&&

JCULIN

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morehouse

When
July 4, 4:30 PM CST
Where
Morehouse County, Beekman
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
32.920, -91.880

A few trees were blown down around Beekman. A roof was blown off a mobile home as well.

Thunderstorm Wind, Morehouse

When
July 4, 5:25 PM CST
Where
Morehouse County, 1.35 mi WSW of Twin Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.870, -91.820

A few trees were blown down along Highway 140 southeast of Beekman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325133, 325135.